User Tag List

Likes Likes:  4
Page 1 of 4 123 ... LastLast
Results 1 to 10 of 34

Thread: Death from meds?

  1. #1
    Join Date
    Mar 2017
    Posts
    60
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Death from meds?

    I recently read this article (2017) from Medical News Today, (Wegener's granulomatosis, or granulomatosis with polyangiitis (GPA) - Medical News Today)
    and wondered if anyone has known of or heard of this:

    Granulomatosis with polyangiitis (GPA) requires long-term immunosuppression. Some patients die due to the toxicity of the treatment.

  2. #2
    Join Date
    Mar 2012
    Location
    Suburban Columbus, Ohio, USA
    Posts
    2,238
    Post Thanks / Like
    Mentioned
    17 Post(s)
    Tagged
    0 Thread(s)

    Default

    Yeah, some of the meds can be toxic and some have death listed as a side effect. Some of that is legal stuff. Some is legit.

    Weggies generally take cytotoxins (cytoxan or methotrexate) in very small doses compared to a cancer patient. Rituximab and azathioprine can cause severe allergic reactions that could cause death. Cellcept is a drug I know little about. All of these drugs are given under very close medical supervision -- meaning frequent labs and discussions with your docs regarding any significant anomalies.

    The bottom line here is that the probability of your meds killing you is much lower than dying from improperly treated or untreated wegs. If you're receiving proper wegs treatment, you'll probably die of something else.

    Hope all is going well otherwise.
    Pete
    dx 1/11

    "Every day is a good day. Some are better than others." - unknown

    "Take your meds as directed and live your life as fully as you can." - Michael Chacey, MD

  3. Likes gilders liked this post
  4. #3
    Join Date
    Nov 2009
    Location
    South of Boston
    Posts
    797
    Post Thanks / Like
    Mentioned
    8 Post(s)
    Tagged
    0 Thread(s)

    Default

    Well said Pete!
    Dx Aug, 2009 Remission June 2010 until 8/1/2014

  5. #4
    Join Date
    Apr 2011
    Location
    Olympia, Washington
    Posts
    6,983
    Post Thanks / Like
    Mentioned
    19 Post(s)
    Tagged
    0 Thread(s)

    Default

    True, of the few Weggie Warriors I've known who have died, I don't think any of them were directly from the meds. Some were from kidney failure, which can only be prevented by the meds.. others were from sepsis, usually in the hospital, a massive blood infection that is hard to fight off. And some notable ones have indeed fought it off and are OK today. It's not uncommon in the general population, and precautions may be taken...Look it up.

    Sent from my MotoE2(4G-LTE) using Tapatalk
    Anne, dx'ed April 2011

  6. #5
    Join Date
    Mar 2017
    Posts
    60
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Thanks, I have an appointment at Univ of Penn in 2 weeks with an associate of Dr. Merkel. She specializes in vasculitis. The irony is that my worst complaint is a bout for a year and a half of sinusitis, finishing off 2016 with pneumonia and the flu. After several rounds of Doxycycline, I am feeling better than I've felt in years. I gained 5 pounds and have been working out 2 hours a day for the last month. I'm so hesitant to take medication when I feel this good. It doesn't make sense to me. I teach children and they are major germ carriers, and being on meds that compromise your immune system may mean I have to quit my job.

  7. #6
    Join Date
    Apr 2011
    Location
    Olympia, Washington
    Posts
    6,983
    Post Thanks / Like
    Mentioned
    19 Post(s)
    Tagged
    0 Thread(s)

    Default

    All of that is understandable, Irene. I think it will be good for you to see the rheumy and get an explanation about your high pANCA and if Vasculitis is likely to be responsible for what you went through earlier. Since you are feeling so great and have the energy to work out, she may be reluctant to put you on any high doses of meds, if any, and will give you answers about what kind of biopsy, if any, you should get. If there is no apparent vasculitis activity, there may be no logical place to do a biopsy. As for being around kids, there are precautions you can take, such as frequent hand-washing and use of hand sanitizers..
    I've been selling to the public at a farmers market since having WG and only got a cold once in 6 years, and don't even know if that's where I got it. Handling money is a big one, so the same applies when grocery shopping, touching shopping carts, etc. Anyway, a few on here have reported they really don't get sick any more than they ever did.. our immune system is suppressed, but not eliminated. The rheumy can set your mind at ease about a lot of things, I suspect, and it's good you chose to see her instead of an ENT or pulmy at this point. She will have a good overview and is in great company with Dr. Merkel. I don't know enough about ANCA to know if a healthy person can have a positive reading. I do know that pANCA is more commonly associated with Microscopic Polyangiitis (MPO), while C-ANCA applies more to WG, but Weggies can have either​ or both. That's about all I know! Good luck, and we'll be waiting to hear!

    Sent from my MotoE2(4G-LTE) using Tapatalk
    Anne, dx'ed April 2011

  8. #7
    Join Date
    Mar 2017
    Posts
    60
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Thanks, Anne. I don't know what I would do without your informative and supportive replies. I am terrified. I've been a "health nut" my whole life, planning to drop dead in my 90's while running or swimming. Never in my 60's did I expect this. This appointment can't come soon enough.

  9. #8
    Join Date
    May 2014
    Location
    Bristol, IN
    Posts
    46
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by lovetoswim View Post
    Thanks, I have an appointment at Univ of Penn in 2 weeks with an associate of Dr. Merkel. She specializes in vasculitis. The irony is that my worst complaint is a bout for a year and a half of sinusitis, finishing off 2016 with pneumonia and the flu. After several rounds of Doxycycline, I am feeling better than I've felt in years. I gained 5 pounds and have been working out 2 hours a day for the last month. I'm so hesitant to take medication when I feel this good. It doesn't make sense to me. I teach children and they are major germ carriers, and being on meds that compromise your immune system may mean I have to quit my job.
    I was a teacher when I became sick and was diagnosed. I was on medical leave for 5 months, but went back and taught for 6 more years while on Imuran. At that point I was retirement age. I got pneumonia my first year back, but after that I missed very few days.

    Sent from my SM-T800 using Tapatalk
    ----Arleta




  10. #9
    Join Date
    Mar 2017
    Posts
    60
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Hi Arieta, can I ask why you were on medical leave? Was it from the medications?

  11. #10
    Join Date
    May 2014
    Location
    Bristol, IN
    Posts
    46
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    It was to recover from Wegener's. I had a hard onset of it. Started with what I thought was a cold and then traveling arthritis. Then I became really out of breath and I was coughing up blood. My GP thought I had pneumonia. This all happened within a 2 week period. From there I went downhill fast, was admitted to the hospital, and had a lung biopsy because the pulminologist suspected Wegener's. I was in ICU for a week and then another 2 weeks on another unit. I went to Cleveland Clinic because of severe kidney involvement. I was in the hospital for another 3 weeks with major blood clot issues. So it took awhile to recover from everything. I was on prednisone and cytoxin for awhile, and then on Imuran, which I am still on. I have tried to lower the dosage twice, but symptoms come back. I think I will be on it the rest of my life.


    Sent from my SM-T800 using Tapatalk
    ----Arleta




Page 1 of 4 123 ... LastLast

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •